Methadone Overdose and the Holidays

It is not secret that many people suffer from holiday malaise. This can range from simple depression to suicidal ideation. Although the Centers for Disease Control states that suicides are at their lowest during the month of December, they do not take into account those on medications such as methadone. Most people who are struggling with addiction are prone to depression. The presence of methadone presents two major issues when it comes to overdose during the holidays.

Accidental Overdose

There are quite a few accidental methadone overdoses during the holiday season. There are a few reasons why this happens.

  • Since many clinics are not open for Thanksgiving, Christmas, and New Years, it is possible that a person looks elsewhere for their fix. They use opiates, heroin, or other narcotics to keep from going into withdrawal.
  • As another byproduct of clinics not being open, vacation or extra doses are often prescribed to cover for the clinic closure. Some accidental overdoses are a result of someone merely getting their dosage wrong and taking too much methadone at once.
  • The holidays are often filled with alcohol. The presence of alcohol leads to the temptation to drink. Unfortunately, methadone and alcohol do not mix. They are both respiratory depressants. Many methadone overdoses are due to combining it with alcohol.
  • Methadone is a powerful drug and mixing it with things such as cough syrup, over the counter medications, and herbal products may cause an overdose.

Purposeful Overdose

Methadone can worsen sad feelings.

Methadone can worsen sad feelings.

When someone takes too much methadone on purpose, they usually are trying to kill themselves. Despite assurances from a variety of sources such as the CDC that the suicide rate is no higher during the holidays, it is definitely something to consider.

Withdrawal of any kind can cause severe depression. This is often a breakthrough symptom when taking methadone. The normal depression felt during the holidays is intensified by the lack of an opiate or coping mechanism. Methadone itself can contribute to this feeling of sadness.

Although most people who are on methadone are in some sort of counseling, they often skip counseling sessions over the holiday season when many offices are closed.

If someone is suicidal one of the more common ways to die, is through overdose. If the methadone is available and as mentioned earlier in larger than normal quantities, it is possible for someone to intentionally overdose on it or overdose by combining methadone and other opiates or alcohol.

How to Get Help for a Methadone Overdose

If you suspect you or someone you love has overdosed or is close to overdosing on methadone, there is help available. You can report to your local hospital, your doctor, or to an emergency clinic. Methadone is relatively easy to overdose on and can be very dangerous.

For more information on methadone, overdose during the holidays or for information on methadone treatment call us at 800-891-9360. We can help you find the help and support that you need to get through a difficult holiday season.